Heavy Rain, St. Johns
- When
- May 1, 6:00 AM EST to May 3, 6:00 AM EST
- Where
- St. Johns County, 0.91 mi NE of St Augustine
- Reported by
- CoCoRaHS
- Coordinates
- 29.890, -81.310
An observer measured 9.66 inches from May 1 through the 3rd.
Deep layer cyclonic flow and very high moisture content produced several days of soaking rainfall during a develop local Nor'Easter event. After locally heavy rainfall on May 2 and 3, strong onshore flow and gusty winds of 40 to 50 mph started to caused trees to come down over inland northeast Florida from Bradford county to Flagler county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Deep layer cyclonic flow and very high moisture content produced several days of soaking rainfall during a develop local Nor'Easter event. After locally heavy rainfall on May 2 and 3, strong onshore flow and gusty winds of 40 to 50 mph started to caused trees to come down over inland northeast Florida from Bradford county to Flagler county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 1, 3:18 AM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 418 AM EDT WED MAY 1 2013 ...RAIN CHANCES WILL FOCUS MAINLY SOUTH OF I-10 TODAY... ...TURNING WINDY WITH INCREASING RAIN CHANCES ON THURSDAY... .SHORT TERM /TODAY THROUGH FRIDAY/... INCREASING ONSHORE FLOW JUST ABOVE THE SURFACE HAS RESULTED IN SOME AREAS OF LOW STRATUS CLOUDS ACROSS SOUTHEAST GEORGIA AND EXTREME NORTHEAST FLORIDA...THUS NOT EXPECTING TOO MUCH IN THE WAY OF FOG THIS MORNING. LATEST SATELLITE DERIVED PWAT PRODUCT SHOWS LOWER MOISTURE NORTH AND EAST OF THE AREA WITH MUCH HIGHER MOISTURE WEST OF THE AREA OVER THE EASTERN GULF OF MEXICO. THIS WILL SET UP A TALE OF TWO DIFFERENT FORECASTS ACROSS THE AREA TODAY. AREAS NORTH OF A LINE FROM ROUGHLY VALDOSTA TO ST AUGUSTINE WILL STAY MOSTLY DRY WITH MORE SUN THAN CLOUDS TODAY. REALLY NOT EXPECTING ANYTHING MORE THAN A POSSIBLE ISOLATED LIGHT RAIN SHOWER IN THE JACKSONVILLE AREA AS THE SEABREEZE MOVES INLAND. AREAS SOUTH OF THE AFOREMENTIONED LINE WILL SEE MORE CLOUDS THAN SUN...WITH SCATTERED TO PERHAPS NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. WILL HIGHLIGHT THE HIGHEST POPS (60-70%) ALONG THE I-75 CORRIDOR LATE THIS MORNING THROUGH EARLY THIS AFTERNOON AS DEEPER MOISTURE AND SHORTWAVE ENERGY PUSHES INTO THE AREA FROM THE GULF OF MEXICO. MAY ALSO SEE SOME HIGHER COVERAGE OF SHOWERS ALONG THE ATLANTIC COAST SOUTH OF ST AUGUSTINE THIS AFTERNOON AS INCREASING FLOW OFF THE ATLANTIC ENHANCES LOW LEVEL MOISTURE CONVERGENCE. TEMPERATURES TODAY WILL TOP OUT AROUND 80 INLAND AND IN THE MID 70S AT THE BEACHES. BREEZY CONDITIONS WILL DEVELOP ALONG THE ATLANTIC COAST AND WINDS WILL GUST TO AROUND 25 MPH AT TIMES. BREEZY CONDITIONS WILL CONTINUE AT THE BEACHES THIS EVENING AS HIGH PRESSURE WEDGE TIGHTENS DOWN THE EAST COAST AND LOW PRESSURE OFFSHORE RETROGRADES BACK IN OUR DIRECTION. THIS SCENARIO WILL ALSO LEAD TO SOME COASTAL SHOWERS DEVELOPING AFTER MIDNIGHT AND WE WILL SHOW 30% CHANCES RIGHT AT THE COAST LATE TONIGHT. OTHERWISE...OTHER THAN SOME LINGERING EARLY EVENING SHOWERS ACROSS OUR SOUTHERN ZONES...THE AREA WILL REMAIN DRY TONIGHT WITH TEMPS A FEW DEGREES ABOVE NORMAL. UPPER LEVEL LOW PRESSURE ACROSS THE CENTRAL GULF WILL GRADUALLY WEAKEN AS IT MOVES INTO THE EASTERN GULF FRIDAY...WITH A STRONGER UPPER LOW MOVING SE INTO THE LOWER MISSISSIPPI VALLEY FRIDAY. WITH THE BULK OF THE DEEP MOISTURE ACROSS CENTRAL FLORIDA...WILL KEEP HIGH END SCATTERED POPS FOR NE FLORIDA BOTH THU/FRI AFTN INTO EVENING WITH LESSER POPS FURTHER NORTH. SURFACE HIGH PRESSURE WILL MOVE SOUTH ALONG THE MID ATLANTIC AND SE US COAST...GENERATING A TIGHT PRESSURE GRADIENT ACROSS THE LOCAL AREA THURSDAY/FRIDAY. EXPECT BREEZY CONDITIONS AREA WIDE...WITH WINDY CONDITIONS CLOSER TO THE COAST...WHERE WIND AND/OR LAKE WIND ADVISORIES WILL LIKELY BE NEEDED. CLOUDS WILL KEEP DAYTIME TEMPERATURES SLIGHTLY BELOW NORMAL...WITH NEAR NORMAL LOW TEMPERATURES. .LONG TERM /SATURDAY THROUGH TUESDAY/... MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT WITH UPPER LEVEL LOW PRESSURE MOVING EAST ACROSS THE TENNESSEE/LOWER OHIO VALLEYS OVER THE WEEKEND INTO EARLY NEXT WEEK. AN ASSOCIATED COLD FRONTAL BOUNDARY WILL WEAKEN AS IT MOVES INTO THE REGION. WILL CONTINUE TO USE CHANCE POPS SATURDAY/SUNDAY WITH THE WEAK FRONTAL APPROACH. BOTH ECMWF/GFS DEPICT LOWER PRECIP CHANCES MONDAY/TUESDAY AS THE UPPER LOW MOVES TO THE N/NE OF THE REGION. BELOW NORMAL HIGH TEMPERATURES WILL CONTINUE...WITH NEAR NORMAL LOW TEMPERATURES. && .AVIATION... LOW STRATUS CLOUDS WILL CREATE IFR CONDITIONS AT TIMES THIS MORNING. PREVAILING VFR CONDITIONS WILL DEVELOP AFTER SUNRISE. BEST CHANCE FOR RAIN WILL BE AT GNV AGAIN TODAY WHERE SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED THIS AFTERNOON. WILL ALSO INCLUDE A VCTS GROUP AT GNV BUT THUNDERSTORMS SHOULD BE SOMEWHAT ISOLATED DUE TO LIMITED INSTABILITY. REMAINING TERMINALS SHOULD REMAIN DRY TODAY. && .MARINE /THU ONWARD/... ONSHORE FLOW WILL BEGIN TO INCREASE TODAY AND WE WILL GO WITH SCEC HEADLINES FOR ALL WATERS NORTH OF ST AUGUSTINE. BIG DIFFERENCES IN WIND SPEEDS BETWEEN GFS AND NAM TONIGHT. THE GFS IS SOME 15 KNOTS STRONGER WITH THE WINDS. WE LEANED HEAVIER ON THE NAM SOLUTION WITH A SLOWER ARRIVAL OF THE STRONGEST WINDS. WINDS HOWEVER WILL APPROACH 20 KNOTS AT TIMES THIS EVENING BUT WE WILL HOLD OFF ON AN SCA DUE TO THE UNCERTAINTY BETWEEN THE MODELS AND THE ANTICIPATION THAT SCA EVENT WILL REALLY NOT GET GOING UNTIL EARLY 3RD PERIOD. A PROLONGED SCA EVENT WILL BE LIKELY FOR ALL LEGS THURSDAY THROUGH THE WEEKEND UNDER STRONG ONSHORE FLOW. OCCASIONAL GUSTS TO GALE FORCE WILL BE POSSIBLE FOR THE OUTER WATERS THURSDAY AND FRIDAY. RIP CURRENTS: MODERATE RISK AGAIN TODAY WITH ONSHORE FLOW AND EASTERLY SWELLS. HIGH RISK EXPECTED ON THURSDAY AND FRIDAY AS STRONG ONSHORE WINDS DEVELOP AND SURF INCREASES. && .PRELIMINARY POINT TEMPS/POPS... AMG 81 60 78 59 / 10 10 40 40 SSI 73 65 74 64 / 10 30 40 40 JAX 79 64 78 63 / 20 20 50 50 SGJ 76 67 77 66 / 30 30 60 50 GNV 79 63 79 62 / 60 30 60 60 OCF 79 64 81 64 / 70 30 60 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && SHULER/ALLEN/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 510 AM EDT WED MAY 1 2013 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-020915- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 510 AM EDT WED MAY 1 2013 ...MODERATE RISK OF RIP CURRENTS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE I-75 CORRIDOR TODAY. SEVERE WEATHER IS NOT ANTICIPATED. A MODERATE RISK OF RIP CURRENTS CONTINUES AT AREA BEACHES DUE TO A LINGERING EASTERLY SWELL AND INCREASING ONSHORE FLOW. FOR MAXIMUM SAFETY...CHECK WITH LIFEGUARDS OR BEACH PATROL BEFORE ENTERING THE WATER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... WINDY CONDITIONS WILL DEVELOP ON THURSDAY AND FRIDAY AND ADVISORIES WILL LIKELY BE NEEDED. A HIGH RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES THURSDAY THROUGH SATURDAY. STRONG ONSHORE WINDS WILL PRODUCE SMALL CRAFT ADVISORY CONDITIONS OVER THE COASTAL WATERS FROM THURSDAY THROUGH AT LEAST SATURDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JDS
The Jacksonville radar (KJAX), 76 km away, was scanning. The volume nearest the first event began at 10:57 UTC.
4 heavy rain, 4 flood, 3 high surf, 1 flash flood. Local standard time, as filed.
An observer measured 9.66 inches from May 1 through the 3rd.
A trained spotter in Bartram Park and Mandarin measured a rainfall total of 4 inches since 7 am that morning.
Storm total rainfall total over the past 24 hours was 7.19 inches. Four inches were measured since midnight on the 3rd. Additional rainfall amounts from May 2 through 9:30 am on May 3: 7.75 inches in Bulow, 7 inches in Central Palm Coast; 5.75 inches in south central Palm Coast. Widespread power outages and sporadic trees down occurred across the county over the 2 day period due to saturated grounds and gusty onshore flow with non-convective wind gusts up to 40 to 50 mph on May 3rd. On May 3rd, the county Park Department closed Princess Place Preserve as a precaution due to coastal flooding and the chance of trees falling due to saturated grounds.
A branch of the Cedar River was escaping its banks and causing areal flooding. The cost of damage was unknown, and only estimated so the event could be included in Storm Data.
Flash flooding occurred in downtown St. Augustine near King and Cordova Streets, and the surrounding areas. Vehicles were trying to escape the area due to rising high water. The cost of damage in the area was estimated for the event to be included in Storm Data. Note that the true cost of damage was unknown.
There were several roads in Penny Farms closed due to standing flood waters due to heavy rainfall. Water was up to the bottom of the bridge on Everett Avenue at Dillaberry Branch which runs into Black Creek. Also. the water was spilling over North Dolphin Avenue. Creeks were coming out of their banks and additional flooding occurred in the Foxmeadow subdivision. A spotter measured a 24 hr rainfall total in Foxmeadow of 4.26 inches. The cost of damage from flooding was estimated only so the event could be included in Storm Data. The value is likely a gross underestimate.
All four lanes of Highway 301 in Starke were closed to flooding between Market Road and State Road 16. Water and Laura Streets also had major flooding. Many other roads were closed in sections of the city due to flooding. The cost of damage was estimated and is likely grossly underestimated.
Minor flooding of businesses and residences was reported along Highway 310 from Starke to Lawtey. Several roads were closed due to flood waters. The cost of damage was estimated for event inclusion in Storm Data.
Breakers of 5 to 6 feet were reported with occasional waves up to 8 feet near Hanna Park at 1 pm. At 3:45 pm, breakers of 5 to 7 feet were reported at Jacksonville Beach. The water level was up to the dune line during high tide.
Breakers around 4 to 7 feet were reported.
A measured 4.64 inches was recorded on the west side of Fleming Island since the morning of Thursday, May 2nd.
Breakers of 4 to 6 feet and minor beach erosion were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439900, 439898, 439899, 439891, 439890, 439892, 439896, 439901, 439985, 439986, 439984, 439987.